Alert archive / South Dakota / Tornado Warnings in 2004

Tornado Warning 55, NWS Sioux Falls, SD

July 31, 2004Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 31, 2004, 9:01 PM CDT for Lincoln County, Turner County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2004, 9:01 PM CDT (02:01 UTC)
Expired
Jul 31, 2004, 9:45 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:10 PM CDTTORNADO4 N Centerville, SD4 PEOPLE TRAPPED IN A HOUSE HIT BY A TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1429 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 010201
TORFSD
SDC083-125-010245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWEST LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 945 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES
  SOUTHEAST OF DAVIS...OR ABOUT 12 MILES NORTHWEST OF BERESFORD...
  MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  CENTERVILLE AROUND 915 PM CDT

AT 854 PM CDT...A TORNADO TOUCHED DOWN 3 MILES EAST OF VIBORG.

AT 850 PM CDT...QUARTER SIZE HAIL WAS REPORTED AT DAVIS.

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE
COVER NOW.

THIS WARNING EXTENDS THE PREVIOUS TORNADO WARNING.

LAT...LON 4335 9682 4330 9707 4309 9700 4308 9662

$$
RSR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 31, 3:00 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUL 31 2004

.DISCUSSION...
LOOKS LIKE A TYPICAL LATE JULY/EARLY AUG PATTERN SETTING UP FOR THE
NEXT WEEK. MID LVL THERMAL RDG TO MOV OVR AREA WITH SERIES OF UPR
LVL WAVES RIDING OVR THE RDG AND COMG THRU THE AREA IN NW FLOW.
THERE WL BE A LOW POP CHC OF NIGHTTIME/EARLY MRNG TSRA ALONG AND E
OF CAP WITH THE SHRTWVS. TIMING OF THE SHRTWVS WL BE UNCERTAIN... SO
WL BASE FCST MORE ON POSITION OF CAP AND DIURNAL CYCLE. INSTABILITY
FOR LATE AFTN AND EVNG IS IMPRESSIVE...BUT SHEAR DECREASES RAPIDLY
AS TEMPS/LIFT GET TO WHERE CONVECTION STARTS. WL HAVE SCTD PULSE
TSRA THRU THE EVNG...MAINLY IN ERN ZONES...WITH SVR HAIL PSBL IN
STRONGEST STORMS. LOCALLY HVY RAIN WL BE BIGGEST THREAT THRU THE
NEXT WEEK WITH HIGH DWPTS...AND SLOW MVG STORMS. LONG RANGE GFS
BRINGS STGR SFC FNT THRU THE AREA NEXT SAT...BUT WL PLAY THIS AS
BEING TOO FAST AND KEEP WARM TEMPS THRU THE FCST PD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MG
Hazardous weather outlook, Jul 31, 10:46 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT SAT JUL 31 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1046 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK SURFACE FRONT CONTINUES TO LIE ACROSS PORTIONS OF NORTH
CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA.  THIS FRONT WILL REMAIN
NEARLY STATIONARY THROUGHOUT THE DAY. AN UPPER LEVEL STORM SYSTEM
IS FORECAST TO MOVE THROUGH PORTIONS OF THE UPPER MIDWEST LATE
THIS AFTERNOON INTO THE EVENING.  THIS WILL PROVIDE ENOUGH LIFT
WHICH WILL ACT UPON THE EXISTING INSTABILITY TO CAUSE SCATTERED
THUNDERSTORMS TO FORM BY LATE THIS AFTERNOON...AND CONTINUE INTO
THE EVENING HOURS.  THE MORE FAVORED AREAS FOR DEVELOPMENT WILL
BE EAST OF THE JAMES RIVER VALLEY.  A FEW STORMS COULD BECOME
SEVERE WITH POSSIBILITY OF DIME TO NICKEL SIZE HAIL AND WIND
GUSTS OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT FOR AREAS
EAST OF THE JAMES RIVER VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

In the hours before

Local storm report, Jul 31, 8:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             EDGERTON                43.87N 96.13W
07/31/2004  1.00 INCH        PIPESTONE          MN   BROADCAST MEDIA

0627 PM     HAIL             5 SW EDGERTON           43.82N 96.20W
07/31/2004  0.88 INCH        ROCK               MN   TRAINED SPOTTER

            NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERIN THE
            STREETS.

0640 PM     HAIL             1 S LISMORE             43.73N 95.95W
07/31/2004  1.00 INCH        NOBLES             MN   TRAINED SPOTTER

0645 PM     HAIL             3 S MONTROSE            43.66N 97.18W
07/31/2004  1.00 INCH        MCCOOK             SD   PUBLIC

            SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED.

0650 PM     HAIL             HUMBOLDT                43.65N 97.07W
07/31/2004  1.25 INCH        MINNEHAHA          SD   BROADCAST MEDIA

0653 PM     HAIL             5 N ADRIAN              43.71N 95.93W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

0705 PM     HAIL             HUMBOLDT                43.65N 97.07W
07/31/2004  1.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
            PIECE. HEAVY RAIN FELL WITH THE HAIL.

0708 PM     HAIL             ADRIAN                  43.63N 95.93W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

0710 PM     HAIL             1 W ADRIAN              43.63N 95.95W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

            IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
            WALL CLOUDS.

0718 PM     FUNNEL CLOUD     5 SW ADRIAN             43.58N 96.00W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            FUNNEL CLOUD HEADING TO THE GROUND.

0721 PM     TORNADO          3 W ADRIAN              43.63N 95.99W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
            WEST OF ADRIAN.

0726 PM     HAIL             WALL LAKE               43.53N 96.96W
07/31/2004  1.75 INCH        MINNEHAHA          SD   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.

0732 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/31/2004  0.75 INCH        MINNEHAHA          SD   NWS EMPLOYEE

            DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.

&&

TRM
Local storm report, Jul 31, 8:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             EDGERTON                43.87N 96.13W
07/31/2004  1.00 INCH        PIPESTONE          MN   BROADCAST MEDIA

0627 PM     HAIL             5 SW EDGERTON           43.82N 96.20W
07/31/2004  0.88 INCH        ROCK               MN   TRAINED SPOTTER

            NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERING THE
            STREETS.

0629 PM     HAIL             LISMORE                 43.75N 95.95W
07/31/2004  0.88 INCH        NOBLES             MN   TRAINED SPOTTER

0640 PM     HAIL             1 S LISMORE             43.73N 95.95W
07/31/2004  1.00 INCH        NOBLES             MN   TRAINED SPOTTER

0645 PM     HAIL             3 S MONTROSE            43.66N 97.18W
07/31/2004  1.00 INCH        MCCOOK             SD   PUBLIC

            SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED. RAINFALL
            WAS 1 INCH IN 10 MINUTES.

0650 PM     HAIL             HUMBOLDT                43.65N 97.07W
07/31/2004  1.25 INCH        MINNEHAHA          SD   BROADCAST MEDIA

0653 PM     HAIL             5 N ADRIAN              43.71N 95.93W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

0704 PM     HAIL             GARRETSON               43.72N 96.50W
07/31/2004  0.25 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            IN ADDITION TO THE PEA SIZE HAIL, RAIN WAS VERY LIGHT.
            NOT EVEN ENOUGH TO GET THE SIDEWALK WET.

0705 PM     HAIL             HUMBOLDT                43.65N 97.07W
07/31/2004  1.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
            PIECE. HEAVY RAIN FELL WITH THE HAIL.

0708 PM     HAIL             ADRIAN                  43.63N 95.93W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

0710 PM     HAIL             1 W ADRIAN              43.63N 95.95W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

            IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
            WALL CLOUDS.

0718 PM     FUNNEL CLOUD     5 SW ADRIAN             43.58N 96.00W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            FUNNEL CLOUD HEADING TO THE GROUND.

0721 PM     TORNADO          3 W ADRIAN              43.63N 95.99W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
            WEST OF ADRIAN.

0726 PM     HAIL             WALL LAKE               43.53N 96.96W
07/31/2004  1.75 INCH        MINNEHAHA          SD   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.

0732 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/31/2004  0.75 INCH        MINNEHAHA          SD   NWS EMPLOYEE

            DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.

0746 PM     FLASH FLOOD      1 S ADRIAN              43.62N 95.93W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            HEAVY RAIN AND RUNNING WATER OVER THE DIRT ROAD JUST
            SOUTH OF ADRIAN.

0750 PM     FLASH FLOOD      2 SE RUSHMORE           43.60N 95.77W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            IN ADDITION TO DANGEROUSLY WASHED OUT DIRT ROADS AND VERY
            HEAVY RAIN, PEA SIZED HAIL FELL.

0756 PM     TORNADO          1 N ELLSWORTH           43.54N 96.02W
07/31/2004                   NOBLES             MN   LAW ENFORCEMENT

            TORNADO ON GROUND MOVING SOUTHEAST.

0759 PM     HAIL             ADRIAN                  43.63N 95.93W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

0805 PM     HAIL             1 N LITTLE ROCK         43.46N 95.88W
07/31/2004  1.75 INCH        LYON               IA   TRAINED SPOTTER

            FUNNEL CLOUD ALSO SEEN.

0809 PM     HAIL             3 NE CHANCELLOR         43.40N 96.95W
07/31/2004  0.75 INCH        TURNER             SD   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:10 PM CDTSevere Thunderstorm WarningFSDMinnehaha35 min
Jul 31, 7:19 PM CDTSevere Thunderstorm WarningFSDTurner26 min
Jul 31, 7:29 PM CDTSevere Thunderstorm WarningFSDLincoln46 min
Jul 31, 7:43 PM CDTSevere Thunderstorm WarningFSDTurner32 min
Jul 31, 8:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner44 min
Jul 31, 8:26 PM CDTTornado WarningFSDLincoln, Turner34 min
Jul 31, 9:28 PM CDTTornado WarningFSDClay, Union47 min
Jul 31, 10:46 PM CDTSevere Thunderstorm WarningFSDGregory29 min
Jul 31, 11:15 PM CDTSevere Thunderstorm WarningFSDGregory30 min

Nearby

Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.